Ohio, 2013Flash Flood in Ohio, July 1, 2013
July 1, 2013 · NWS CLE · 1 event in 1 county or zone
A line of thunderstorms with high rainfall rates produced flash flooding in the city of Tiffin. Coming off a near record wet June, the saturated ground could not hold the volume of runoff produced by an estimated 2 to 3 inches within an hour and a half.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms with high rainfall rates produced flash flooding in the city of Tiffin. Coming off a near record wet June, the saturated ground could not hold the volume of runoff produced by an estimated 2 to 3 inches within an hour and a half. Flooding was confined to the urban portions of Tiffin with only nuisance flooding along some county roads outside of the city.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 1, 12:46 PM EST, 39 minutes earlier.
Area forecast discussion, Jul 1, 12:46 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
146 PM EDT MON JUL 1 2013
.SYNOPSIS...
AN AREA OF WEAK LOW PRESSURE OVER OHIO VALLEY WILL DRIFT SLOWLY WEST
ACROSS THE MIDWEST THIS WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DRIER AIR HAS WRAPPED UP ACROSS NE OHIO WHILE WIDESPREAD SHOWERS
WITH EMBEDDED HEAVIER THUNDERSTORMS CONTINUE ACROSS NW OHIO.
UPDATED THE FORECAST TO REFINE POPS...LOWER IN NE OHIO AND NEAR
100 PERCENT IN NW OHIO FOR THIS AFTERNOON. SOUTHERN OHIO IS
STARTING TO DESTABILIZE BUT EXPECT IT TAKE A COUPLE MORE HOURS TO
SEE CONVECTION START TO DEVELOP IN OUR FORECAST AREA WITH SOME
DEGREE OF SUBSIDENCE IN THE WAKE OF THE SHORTWAVE THAT CAME
THROUGH THIS MORNING. THERE IS AN AREA OF WEAK LOW LEVEL
CONVERGENCE EXTENDING FROM COLUMBUS TO WOOSTER TO YOUNGSTOWN WHICH
MAY BE THE AREA TO EVENTUALLY WATCH AS SURFACE BASED CAPES CLIMB
UP ABOVE 1000 J/KG.
ORIGINAL DISCUSSION...
MODELS CONTINUE TREND OF MOVING SURFACE LOW OVER THE
UPPER OHIO VALLEY NORTH OVER THE AREA LATE TODAY INTO TONIGHT. AS
A RESULT EXPECT MORE THAN JUST SCATTERED AFTERNOON TSRA.
PRECIPITABLE WATER FORECAST TO INCREASE TO 1.75 BY THIS EVENING
WHEN LOW IS OVER THE AREA. FIRST WAVE OF CONVECTION NOW INTO SE
OHIO. EXPECT CONVECTION TO CONTINUE ON AND OFF THROUGH THE DAY.
NAM SEEMS TO HAVE A LITTLE BETTER PLACEMENT ON THE 06Z
CONVECTION...BUT LOW CONFIDENCE IN EITHER MODEL PLACEMENT. FOR
HIGHS LEANED TOWARD THE SLIGHTLY COOLER MET.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
MODELS CONTINUE TO RETROGRADE UPPER LOW/TROUGH WEST INTO INDIANA
OVERNIGHT. THAT COMBINED WITH DIFFLUENCE FLOW ALOFT AND
PRECIPITABLE WATER INCREASING TO 1.75 INCHES EXPECT THE OVERNIGHT
PERIOD TO START OUT WET. DEFINITELY A POSSIBILITY OF SOME
LOCALIZED FLOODING. BUT AT THIS TIME CONFIDENCE IS LOW AT TO
PRECISELY WHERE THE HEAVIEST RAIN WILL FALL...SO FOR NOW WILL NOT
PUT OUT A HEADLINE. COULD SEE A WIDESPREAD 1 TO LOCALLY 2 INCHES
OF RAIN BY THIS TIME TOMORROW. LITTLE CHANGE THROUGH MID WEEK WITH
SERIES OF SHORT WAVES MOVING ACROSS THE AREA. MODELS CONTINUE TO
SHOW GRADUAL IMPROVEMENT FROM THE WEST BY THE END OF THE WORK
WEEK...STILL PROBABLY A BIT FAST. STAYED REASONABLY CLOSE TO
GUIDANCE FOR TEMPS.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
NOT MANY CHANGES TO THE LONG TERM THIS MORNING. IT APPEARS THAT THE
WEATHER WILL REMAIN UNSETTLED WITH SLOWLY WARMING TEMPERATURES.
EACH PERIOD WILL SEE A CHANCE FOR SHOWERS AND THUNDERSTORMS WITH
PERHAPS SATURDAY BEING THE WETTEST OF THE DAYS. THE REGION WILL BE
UNDER THE INFLUENCE OF WARM AND MOIST SW FLOW. TEMPS BY THE END OF
THE PERIOD WILL BE BACK INTO THE MIDDLE 80S WITH SURFACE DEWPOINTS
IN THE MIDDLE 60S.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
MOST OF THE RAIN HAS BEEN ACROSS NW OHIO AND NW PA THROUGH EARLY
AFTERNOON. EXPECT ANOTHER ROUND OF SHOWERS/STORMS TO ROTATE NORTH
LATE THIS AFTERNOON AND THE FIRST PART OF TONIGHT...AFFECTING
MOSTLY NW OHIO...AREAS FROM KMFD WEST...BUT WILL INCLUDE TEMPO FOR
SHOWER/STORMS AT ALL TAF SITES DURING THE EVENING. CEILINGS AND
VSBY WILL BE IFR DURING THE HEAVIEST RAIN AND MANY CEILINGS WILL
COME DOWN TO IFR LATE TONIGHT AND TUESDAY MORNING.
.OUTLOOK...NON-VFR IN SCATTERED SHOWERS/THUNDERSTORMS AS WELL AS
EARLY MORNING FOG THROUGH FRIDAY.
&&
.MARINE...
NE FLOW WILL CONTINUE ON THE LAKE TODAY AND TONIGHT. ALREADY SEEING
SPEEDS OF 15 KNOTS AND EXPECT WINDS TO PICK UP EVEN A LITTLE MORE
AFTER DAYBREAK. WAVE MODEL GIVE 4 FOOTERS OVER MOST OF THE
NEARSHORE WATERS TODAY SO WILL HOIST A SMALL CRAFT. SPEEDS WILL
DIMINISH LATE TONIGHT. NE WINDS WILL CONTINUE THROUGH LATE TUESDAY
AND THEN BECOME SW BY DAYBREAK WEDNESDAY AS LOW PRESSURE MOVES TO
THE WEST OF THE LAKE. SW FLOW WILL THEN CONTINUE THROUGH THE END OF
THE PERIOD. SPEEDS FROM TUESDAY EVENING THROUGH THE END OF THE
PERIOD WILL BE UNDER 15 KNOTS. SOME STRONG THUNDERSTORMS ARE LIKELY
ON THE LAKE THE NEXT FEW DAYS.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 AM EDT TUESDAY FOR LEZ142>149.
&&
SYNOPSIS...DJB
NEAR TERM...DJB/KEC
SHORT TERM...DJB
LONG TERM...KUBINA
AVIATION...KOSARIK
MARINE...KUBINA
Hazardous weather outlook, Jul 1, 9:28 AM EST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1028 AM EDT MON JUL 1 2013
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-021430-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
1028 AM EDT MON JUL 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
A WIDESPREAD 1 TO LOCALLY 2 INCHES OF RAIN IS EXPECT TODAY INTO
THE OVERNIGHT HOURS. THIS WILL CAUSE LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-021430-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1028 AM EDT MON JUL 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE SOUTH
SHORE OF LAKE ERIE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Seneca
- When
- July 1, 1:25 PM EST to 3:00 PM EST
- Where
- Seneca County, Tiffin to 1.68 mi ENE of Tiffin Seneca Co Arp
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.100, -83.170
In Tiffin, water reached between two and three feet behind Tiffin Mall on Westwood and Northwood drives. The residential area between Kroger and Miami Street was most affected as many homes had up to a foot of water in their basements. Roadways in Seneca County with high water included CR 26, east of SR 53, SR 18, west of 224 and SR 53 south of Fort Seneca.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 1 to 5, 201338 deaths · 213 injured · 2 events
- Heat in Utah, July 1 to 4, 20133 deaths · 1 event
- Drought in Texas, July 1 to 31, 2013$128 million · 20 events
- Drought in Oklahoma, July 1 to 31, 2013$36 million · 3 events
- Drought in Texas, July 1 to 31, 2013$10 million · 24 events
- Heat in California, July 1 to 5, 20131 death · 5 events
- Debris Flow and Hail in California, July 1 to 3, 20131 death · 1.75 in hail · 3 events
- Tornadoes in Connecticut, July 1, 2013$5.0 million · EF1 · 2 events
- Wildfire in Colorado, July 1 to 9, 2013$3.0 million · 3 events
- Flash Flood and Flooding in Pennsylvania, July 1 to 2, 2013$2.1 million · 8 events
- Flash Flooding and Flood in New York, July 1 to 3, 2013$685,000 · 15 events
- Wildfire in Nevada, July 1 to 31, 2013$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450440.